Illinois, 2025

Flash Flood and Flood in Illinois, July 8, 2025

July 8, 2025 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms moved across portions of northeast Illinois during the afternoon and evening of July 8th producing heavy rain. One thunderstorm slowly moved across central Cook County and Chicago in the late evening producing torrential rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northeast Illinois during the afternoon and evening of July 8th producing heavy rain. One thunderstorm slowly moved across central Cook County and Chicago in the late evening producing torrential rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 2:04 PM CST, 49 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms into this evening, with highest coverage favored near and south of Interstate 80, where localized strong wind gusts and flooding will be possible.
  • Dangerous swimming conditions possible at Lake Michigan beaches Wednesday afternoon into early Thursday.
  • There is a low chance (20 to 30%) for isolated thunderstorms on Wednesday, primarily near the lake breeze.
  • Shower and thunderstorm chances increase Friday afternoon and overnight. Timing differences remain, and uncertainty regarding the magnitude of any strong-severe threats exist.
Area forecast discussion, Jul 8, 2:04 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
304 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorms into this evening, with
  highest coverage favored near and south of Interstate 80,
  where localized strong wind gusts and flooding will be
  possible.

- Dangerous swimming conditions possible at Lake Michigan
  beaches Wednesday afternoon into early Thursday.

- There is a low chance (20 to 30%) for isolated thunderstorms
  on Wednesday, primarily near the lake breeze.

- Shower and thunderstorm chances increase Friday afternoon and
  overnight. Timing differences remain, and uncertainty
  regarding the magnitude of any strong-severe threats exist.

&&

.DISCUSSION...
Issued at 304 PM CDT Tue Jul 8 2025

Through Wednesday Night:

The slow moving MCV from our earlier update is located roughly
west of Lacon, IL as of this writing. Widely scattered
thunderstorms have developed on the eastern flank of the MCV near
and south of I-80 in Illinois to near the lake breeze in Indiana.
To the west of the MCV, nearly stationary pulse-type convection
resides near the MS River.

Rain and/or cloud cooled/stabilized air north of I-80 will likely
continue to limit the threat for deep convection into the early
evening. The only exception to this is well north of the IL/WI
state line in the Milwaukee metro (tied to differential heating),
and this activity isn't expected to approach far northern IL.

Otherwise, the better overlap of less "mucking up" from existing
clouds/light precip, deeper moisture sloshing back north, and the
MCV trajectory generally to the south of I-80 to favor higher
thunderstorm coverage this afternoon. In the gridded forecast,
we're continuing to highlight this (I-80 and south) area for
scattered showers and thunderstorms, with isolated to widely
scattered showers and perhaps isolated thunderstorms north of
I-80.

Despite the moist adiabatic lapse rate and weak deep layer
shear environment, up to or more than 1500 J/kg of uncapped
MLCAPE, and perhaps slightly enhanced 0-3km shear from the MCV may
contribute to isolated strong to marginally severe storms capable
of localized downbursts (50-60 mph gusts). Swath of seasonably
high 1.5 to 1.7" PWATs also sloshing eastward may support
localized corridors where torrential rainfall rates could cause
some flooding. We've already seen this behavior with some of the
more robust cells (non-severe microburst and ~1.25" of rain in ~25
minutes near Braidwood IL during the 2-3pm hour).

The primary threat timing window for scattered gusty storms,
localized torrential rainfall, and occasional to frequent cloud
to ground lightning strikes is roughly through 9pm CDT timeframe,
again favoring areas near and south of I-80. To the north, with
ongoing weak convection and perhaps widely scattered showers this
afternoon (~30% coverage but only isolated/20% chance of storms),
the main threat will be occasional localized downpours and
isolated sporadic lightning, winding down in the ~6-8pm timeframe.
As weak forcing pinwheels overhead through the overnight at a
diurnally unfavorable time, can't rule out spotty showers and
maybe an isolated thunderstorm or two, with the best chances of
this primarily east of I-57. Forecast low temps are in the mid-
upper 60s outside of Chicago and around 70F in the city. If
there's enough clearing well west of Lake Michigan later tonight,
can't rule out some patchy fog development.

On Wednesday, in addition to isolated to perhaps widely scattered
afternoon showers/storms primarily inland of Lake Michigan, our
other forecast concern is at Lake Michigan beaches. A wind shift
to lake enhanced northerly winds behind a backdoor front/strong
lake breeze should quickly build waves during the afternoon and
into the evening. This will be driven by ~1020 mb high pressure
building down from the northern Great Lakes with the cooler air
mass in northerly fetch also bringing slightly unstable conditions
given the now 70+F water temps in the nearshore waters.

Regarding the somewhat low end convective threat, residual low-
level moisture and the warming boundary layer may allow for an
isolated shower or storm to develop by early afternoon,
particularly near the lake breeze/backdoor front. However,
coverage may be quite limited owing to increasing mid-level
subsidence and very dry air as well. Hence capped PoPs in the
20-30% range, with the focus shifting well inland of the lake by
the mid to late afternoon. Highs will range from the 83 to 87F
inland, but only the mid to upper 70s lakeside. While the cooling
will not be nearly as pronounced as with springtime lake enhanced
("pneumonia") fronts, a more noticeable lake cooling footprint
(for early July) will spread inland during the afternoon and early
evening. Wednesday night will be fairly pleasant with lows in the
low-mid 60s outside of Chicago and upper 60s in/near the city.

Castro

Thursday through Tuesday:

The influence of an area of high pressure will begin to wane across
the region on Thursday as it starts to shift to the east. That being
the case, instability largely looks to remain displaced to the west
and south of the region, with some degree of lingering subsidence
evident in area forecast soundings. The northern fringes of a
returning EML plume will begin to advect into our far south and west
locales through the morning and afternoon. Suppose it's not entirely
out of the question that a few elevated showers/storms attempt to
fire along this axis, although any coverage at this point looks like
it'd stay quite limited. Guidance does also suggest that one or
several thunderstorm complexes may develop across central Iowa at
the nose of a modest 35-40 kt LLJ as it intersects a returning plume
of steeper mid-level lapse rates. Steering flow/upper-level winds
should safely guide any complex south and west of the CWA, however.
Blended guidance re-introduced some slight chance PoPs south of I-
80, and based on the latest guidance, didn't see a big reason to
remove these, but planning on mentioning a largely dry day. An
afternoon lake breeze will hold temperatures in the mid-upper 70s
lakeside.

A more robust shortwave trough is forecast to shift across parts of
the Upper Midwest Friday afternoon and into Saturday. Timing,
intensity, and location differences continue across the guidance
suite today, however, with the GFS still somewhat of a south and
stronger outlier. This has implications on any strong-severe weather
threat in the region, along with timing of storm chances. At this
point, there's still too much variability in the guidance suite to
to say one way or another if an organized severe weather (and
localized flash flood) threat will materialize, mainly across our
northwest, late on Friday into the evening, but this something we'll
be keeping a close eye on. Regardless, gradually increasing large
scale forcing and returning moisture and instability should result
in increasing shower and storm chances, particularly late on Friday
afternoon and into the overnight hours, with at least some
attendant threat for strong storms and locally torrential rainfall.

Flow will turn northwesterly across the area on Saturday, but it
doesn't seem like we'll totally scour out boundary layer moisture.
With a sharp shortwave in the vicinity, additional scattered
convection may develop through the late morning and afternoon as
things destabilize with heating. By Sunday, current indications
point to moisture finally getting shunted south of the region, with
things looking largely dry. Semi-active quasi-zonal flow will
continue into next week, however, with additional shower/storm
chances returning during the Monday-Wednesday timeframe.

Carlaw

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1228 PM CDT Tue Jul 8 2025

Key messages for the 18Z TAF period include:

* Isolated thunderstorms possible this afternoon into early evening

* A low potential for MVFR vsbys associated with fog early
  Wednesday; best chance at RFD

Scattered showers are pushing across north-central IL early
this afternoon and should approach the Chicago terminals closer
to 19- 20Z. It's possible that a few embedded thunderstorms
develop during the afternoon and produce brief localized
downpours and bursts of gusty winds. However, thunder chances
for later today are looking lesser with time and it's a
possibility that thunder stays away from TAF site vicinities
altogether. Thunder chances are lowest at RFD where only
isolated showers are expected during the afternoon. The precip
should move away by early evening with a non-zero chance for an
isolated shower overnight.

There is a potential for minor vis reductions due to fog late
tonight into early Wednesday. Chicagoland sites are expected to
remain P6SM but could drop below 10SM for a time, while RFD sees
the greatest potential (still marginal) for MVFR vsbys.
Additionally, scattered showers may pop up during the afternoon.
However, a lack of confidence has kept any mention of precip
out of the TAFs for Wednesday.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 8, 2:32 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
332 PM CDT Tue Jul 8 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
332 PM CDT Tue Jul 8 2025 /432 PM EDT Tue Jul 8 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 50 to 60 mph on an
     isolated basis near and south of I-80.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms will focus near and south of I-80 through
early this evening, until about 9 PM CDT. The strongest storms
will produce torrential downpours and gusty winds, with a low
(around 5%) chance of wind damage. To the north of I-80, any
isolated thunderstorms may produce localized downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Hazardous swimming conditions possible at Lake Michigan beaches.
  Limited Thunderstorm Risk.
Friday...
  Elevated Thunderstorm Risk.
  Limited Flooding Risk.
Saturday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the the east or northeast at 10 to 20 mph.

LMZ740>745-092045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
332 PM CDT Tue Jul 8 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Saturday...
  Limited Thunderstorm Risk at times.

Castro

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 8, 2:16 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
316 PM CDT Tue Jul 8 2025

ILZ106-082045-
Northern Will IL-
316 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WILL COUNTY THROUGH 345
PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Lenox, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lenox, Preston Heights, Ingalls Park, Frankfort, Mokena, Homer
Glen, Frankfort Square, Fairmont, Lockport, Tinley Park, Joliet, and
Orland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4147 8786 4147 8804 4149 8808 4164 8801
      4164 8791 4156 8791 4156 8779 4154 8779
TIME...MOT...LOC 2016Z 218DEG 13KT 4151 8798

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw
Special weather statement, Jul 8, 2:48 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
348 PM CDT Tue Jul 8 2025

ILZ105-106-082115-
Southern Cook IL-Northern Will IL-
348 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WILL AND SOUTH
CENTRAL COOK COUNTIES THROUGH 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Lenox, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homer Glen, Palos Park, Lemont, Lockport, Fairmont, Orland Park,
Worth, Palos Heights, Palos Hills, Romeoville, Crest Hill, New Lenox,
Bolingbrook, Joliet, Woodridge, and Mokena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 8792 4153 8809 4171 8805 4171 8803
      4169 8803 4169 8796 4170 8795 4170 8793
      4168 8780
TIME...MOT...LOC 2048Z 192DEG 13KT 4156 8798

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw

The radar

The Chicago radar (KLOT), 17 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Cook

When
July 8, 2:53 PM CST to 4:00 PM CST
Where
Cook County, 0.81 mi NNW of Alpine to 0.79 mi NNW of Alpine
Cause
Heavy Rain
Reported by
Public
Coordinates
41.601, -87.883

Several inches of standing water was reported on the road near 159th Street and 108th Street.

Flash Flood, Cook

When
July 8, 8:50 PM CST to 11:45 PM CST
Where
Cook County, 1.22 mi SSE of Cicero to 0.41 mi NE of Bronzeville
Cause
Heavy Rain
Property damage
$400,000
Reported by
Public
Coordinates
41.833, -87.753

Street and viaduct flooding were reported in numerous areas in central Chicago generally between Interstate 55 to the south, North Avenue to the north and Cicero Avenue to the west. Water rescues were reported at Western Avenue and Ogden Avenue and at Kinzie Street and Ashland Avenue. At least two viaducts were flooded in North Lawndale and a car was stalled in flood waters on Roosevelt Road just east of California Avenue. The local lanes of Interstate 90 were closed due to flooding between 18th Street and 31st Street. In Garfield Park, a car was submerged in flood waters on West Fulton Street; At least 3 garages were flooded with flood waters rushing like a river down an alley and multiple basements were flooded. Near the Chicago Loop, street flooding was reported along with a viaduct flooded and a photo showed a few inches of standing water at Hubbard's Cave on Interstate 90/94. An estimated 200 basements were flooded in the Near West Side. Street flooding was reported in West Town along with a few basements flooded. In Cicero, a few inches of standing water were reported on streets and sidewalks.

An automated rain gauge east of Garfield Park reported 5.12 inches of rain in 90 minutes from 19:55 CST to 21:25 CST with a storm total of 5.45 inches. A personal weather station west of the Loop reported 3.81 inches in about 2 hours at 21:43 CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278023, 1278022.